Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 268, NWS Mobile, AL

August 23, 2021

NWS Mobile, AL issued this special marine warning at Aug 23, 2021, 5:47 AM CDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 5:47 AM CDT (10:47 UTC)
Expired
Aug 23, 2021, 7:15 AM CDT
In force
88 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WHUS54 KMOB 231047
SMWMOB
GMZ650-670-231215-
/O.NEW.KMOB.MA.W.0268.210823T1047Z-210823T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
547 AM CDT Mon Aug 23 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 715 AM CDT.

* At 547 AM CDT, strong thunderstorms capable of producing 
  waterspouts and wind gusts in excess of 34 knots were located 
  along a line extending from near Perdido Pass to 6 nm south of 
  Gulf Shores Beach to 8 nm east of Farewell Buoy, moving southeast 
  at 15 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Strong thunderstorms will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3016 8802 3020 8777 3028 8749 2994 8717
      2990 8717 2976 8737 2969 8785
TIME...MOT...LOC 1047Z 322DEG 15KT 3022 8752 3014 8772 3009 8791 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
550 
FZUS74 KMOB 231142
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
642 AM CDT Mon Aug 23 2021

GMZ650-670-231215-
/O.CON.KMOB.MA.W.0268.000000T0000Z-210823T1215Z/
642 AM CDT Mon Aug 23 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 AM CDT...

For the following areas...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

At 641 AM CDT, strong thunderstorms capable of producing waterspouts
and wind gusts in excess of 34 knots were located along a line 
extending from 19 nm southeast of Perdido Pass to 22 nm south of 
Gulf Shores Beach to 9 nm southeast of Farewell Buoy, moving south 
at 10 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Severe thunderstorms will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3009 8799 3010 8773 3015 8743 2992 8722
      2988 8720 2976 8737 2969 8785
TIME...MOT...LOC 1141Z 004DEG 12KT 2998 8739 2988 8762 3002 8792 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 23, 5:18 AM CDT, 29 minutes earlier.

Area forecast discussion, Aug 23, 5:18 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
518 AM CDT Mon Aug 23 2021

.NEAR TERM UPDATE /Now Through Tuesday/...
The upper level trough over the eastern U.S. continues to shift
east today allowing upper level ridging to settle back into the
area. This upper level ridging will promote generally northerly to
northeasterly mid to upper level flow over the region, and
likewise begins to usher in some drier mid-level air. At the
surface, we remain in a transition from weak surface troughing
over the southeastern U.S. to high pressure building in from the
southwest Atlantic. As these features transition, we can expect a
primarily northerly to northeasterly wind component at the
surface, only altered to southerly by the afternoon seabreeze
boundary that surges inland.

Today will feature a relatively similar day to what Sunday had, with
isolated to scattered showers and thunderstorms over the region
throughout the day. Although, with the influx of drier air aloft, we
expect thunderstorm coverage to be a tad lower than yesterday. The
caveat to this is that thunderstorm downdrafts may be stronger owing
to DCAPE values increasing to over 1,000j/kg. SBCAPE/MLCAPE values
will likely peak around 2,500/2,000j/kg respectively. PWATs look to
be on the order of 1.7 to 1.9 inches, which will continue to favor
some heavier rainfall with thunderstorms (generally on the order of
1 to 2 inches per hour). If storms move slow enough and/or train
over the same areas then nuisance flooding could become a concern.
It appears that the best area to see convection will be over areas
that reach convective temperatures and nearer the coast in
association with the seabreeze boundary and slightly higher PWATs.
With the more limited convective coverage, temperatures soar into
the mid 90's, with an isolated spot or two reaching the upper 90's.
Given this, and the higher relative humidity values across far
southeastern MS and coastal counties of AL/FL, have opted to go with
a heat advisory for the 10AM to 7PM Monday timeframe. Expect heat
indices over these areas to approach 112 degrees. Further inland,
slightly lower dewpoints keep RH values lower, and expect heat
indices to range between 103 and 107 degrees. Heading into tonight,
convection wanes and temperatures drop into the lower to middle 70's.

Tuesday will feature a similar setup to Monday with convection
generally offshore overnight/early morning then transitioning
further inland during the afternoon and evening. The main forcing
mechanisms will be the seabreeze boundary as it surges inland and by
areas reaching convective temperatures. Mid-level dry air will be
more pronounced, and may put a lid on anything more than an isolated
to at times scattered coverage. DCAPE values will be much higher, in
the 1,200 to 1,500j/kg range and will foster strong downdrafts with
any storm. This will have to be monitored for our wet microburst
risk Tuesday. This is particularly the case given most substantial
drying exists just above the 0C wetbulb near 675 to 700mb. On the
flip side, with the drier and slightly warmer mid- levels we should
see lower SBCAPE/MLCAPE values upwards of 2,000/1,500j/kg
respectively. This may help to limit thunderstorm intensity/depth.
Highs Tuesday will be in the lower to middle 90's, with heat index
values ranging between 102 and 107 degrees. 25/14

&&

.SHORT TERM /Tuesday night Through Wednesday night/...An expansive
upper level ridge of high pressure will generally continue to
extend from the central and southern Plains to the Mid-Mississippi,
Tennessee, and Ohio Valley regions Tuesday night through Wednesday
night. A northeasterly to easterly flow pattern aloft will prevail
across our forcast area on the southeastern and southern periphery
of the ridge axis through the short term period. A plume of
enhanced deep layer moisture with associated precipitable water
values between 2 and 2.2 inches is forecast to advance westward
across our CWA Wednesday into Wednesday night along a westward
moving shortwave perturbation in the easterly mid level flow. The
plentiful moisture and instability and available ascent will
result in the development of scattered to numerous showers and
thunderstorms across the forecast area again during the day
Wednesday, with coverage greatest in the afternoon and perhaps
early evening hours. For now, we have chance POPs in the morning
increasing to 50-60% coverage during the afternoon across the
forecast area. A chance of showers and storms will continue into
Wednesday night given the continued moist and unstable
environment and shortwave impulse translating westward over the
region. Coverage after midnight Wednesday night will be favored
over southern/coastal portions of the CWA. MLCAPE values will
trend a little lower between 1000-2000 J/KG over most areas on
Wednesday, except perhaps a little higher over 2000 J/KG in
southeast MS, where a couple of stronger storms will be possible.
There could be localized areas of heavy rainfall Wednesday given
the deep moisture in place. Highs on Wednesday will trend a bit
lower in the mid to upper 80s near the coast and in the lower 90s
inland given the increased cloud/precipitation coverage. Maximum
heat indices also trend a bit lower on Wednesday in the upper 90s
to around 105 across the region. Lows Tuesday night and Wednesday
night continue to range in the lower to mid 70s inland and in the
mid to upper 70s along the immediate coast. /21

&&

.EXTENDED TERM /Thursday Through Sunday/...A deep layer ridge is
expected to be aligned from the Mid-Atlantic to Texas on Thursday.
The ridge is expected to weaken slightly as an inverted trough moves
westward from the Atlantic into the southeastern states. The trough
will become increasingly diffuse as it moves westward. Upper ridging
is expected to build back over the area by early next week. The end
result will be a persistent pattern with hot and muggy conditions
and scattered to locally numerous showers and thunderstorms
developing each afternoon. Rain chances may be slightly higher
Thursday into Friday due to the trough. High temperatures are
expected to be in the upper 80s to lower 90s through the weekend,
with low temperatures a touch lower than we've seen recently (lower
70s inland and mid 70s near the coast). /13

&&

.MARINE...Light to occasionally moderate southwesterly to westerly
flow will continue through Monday, becoming southerly on Tuesday.
Southeasterly flow will then take hold mid-week through the
remainder of the period. Scattered to locally numerous showers and
storms can be expected over the marine area each day. Frequent
lightning in addition to higher seas and winds will be possible near
any storms that develop. Seas will remain around 1 to 2 feet into
mid-week, building to 3 to 4 feet Thursday and Friday due to the
prolonged southeasterly to easterly fetch. /14

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      95  75  93  74  89  73  90  72 /  50  30  50  20  60  40  80  30
Pensacola   95  79  91  77  88  76  88  75 /  50  40  50  30  60  50  60  30
Destin      93  80  89  79  86  76  87  76 /  50  40  50  30  60  40  50  30
Evergreen   96  74  96  73  92  73  91  72 /  30  10  50  20  60  30  50  20
Waynesboro  95  74  94  73  93  71  88  70 /  20  10  30  20  50  10  60  20
Camden      95  74  95  73  92  72  91  72 /  20   0  20  10  60  20  50  10
Crestview   95  75  93  73  89  71  91  71 /  50  30  50  30  70  30  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for ALZ261>266.

FL...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for FLZ201>206.

MS...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 23, 1:11 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
111 AM CDT Mon Aug 23 2021

ALZ266-230645-
Baldwin Coastal AL-
111 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of south central
Baldwin County through 145 AM CDT...

At 109 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Magnolia Springs, or 11 miles south of Point
Clear, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will impact locations along the Fort Morgan peninsula,
including near Gasque and Gulf Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 8796 3026 8794 3024 8785 3026 8777
      3030 8773 3029 8775 3036 8783 3038 8783
      3040 8787 3040 8784 3039 8783 3041 8781
      3039 8778 3036 8782 3035 8776 3025 8769
      3024 8782 3023 8780
TIME...MOT...LOC 0609Z 351DEG 15KT 3031 8787

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21/CLL
Local storm report, Aug 23, 1:59 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
159 AM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     MARINE TSTM WIND 2 WSW GASQUE            30.24N 87.85W
08/23/2021  M42 MPH          BALDWIN            AL   MESONET

            MESONET STATION 407 GASQUE RECORDED A WIND
            GUST OF 42 MPH.

&&

21/CLL
Special weather statement, Aug 23, 2:07 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
207 AM CDT Mon Aug 23 2021

ALZ266-FLZ202-230730-
Baldwin Coastal AL-Escambia Coastal FL-
207 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern Baldwin
and south central Escambia Counties through 230 AM CDT...

At 207 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Warrington, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Pensacola, Lillian and Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3032 8744 3034 8742 3036 8744 3040 8742
      3042 8735 3043 8734 3045 8735 3046 8742
      3044 8739 3036 8747 3044 8749 3050 8734
      3040 8724 3037 8732 3037 8727 3034 8727
      3032 8738 3030 8742
TIME...MOT...LOC 0707Z 324DEG 21KT 3036 8734

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:46 PM CDTHeat AdvisoryMOBBaldwin, Mobile20 hr
Aug 22, 10:12 PM CDTSpecial Weather StatementMOBWashington48 min
Aug 22, 10:57 PM CDTSpecial Weather StatementMOBMobile48 min
Aug 22, 11:26 PM CDTSpecial Weather StatementMOBMobile64 min
Aug 22, 11:29 PM CDTSpecial Marine WarningMOB61 min
Aug 22, 11:46 PM CDTSpecial Weather StatementMOBBaldwin, Escambia59 min
Aug 23, 1:03 AM CDTSpecial Marine WarningMOB57 min
Aug 23, 1:11 AM CDTSpecial Weather StatementMOBBaldwin34 min
Aug 23, 1:52 AM CDTSpecial Marine WarningMOB98 min
Aug 23, 2:10 AM CDTSpecial Marine WarningMOB48 min
Aug 23, 2:51 AM CDTSpecial Marine WarningMOB84 min
Aug 23, 4:13 AM CDTSpecial Marine WarningMOB92 min
Aug 23, 6:58 AM CDTSpecial Marine WarningMOB92 min
Aug 23, 8:30 AM CDTSpecial Marine WarningMOB45 min
Aug 23, 4:11 PM CDTSpecial Weather StatementMOBMobile49 min
Aug 23, 4:40 PM CDTSpecial Marine WarningMOB95 min
Aug 23, 4:58 PM CDTSpecial Marine WarningMOB77 min
Aug 23, 5:25 PM CDTSpecial Marine WarningMOB46 min
Aug 23, 5:29 PM CDTSpecial Marine WarningMOB61 min
Aug 23, 2:07 AM CDTSpecial Weather StatementMOBEscambia23 min
Aug 23, 4:20 PM CDTAreal Flood AdvisoryMOBOkaloosa2 hr
Aug 23, 4:24 PM CDTSpecial Weather StatementMOBOkaloosa51 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.